Alert archive / Illinois / Freeze Warnings in 2012

Freeze Warning 6, NWS Quad Cities, IA

April 22, 20126 counties in Illinois; Clinton County, Dubuque County, Jackson County, Iowa

NWS Quad Cities, IA issued this freeze warning at Apr 22, 2012, 3:02 PM CDT for 6 counties in Illinois; Clinton County, Dubuque County, Jackson County, Iowa. It took effect at Apr 23, 2012, 3:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2012, 3:02 PM CDT (20:02 UTC)
In effect from
Apr 23, 2012, 3:00 AM CDT
Expired
Apr 23, 2012, 7:06 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA

Counties Clinton County, IA, Dubuque County, IA, Jackson County, IA, Bureau County, IL, Carroll County, IL, Jo Daviess County, IL, Putnam County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 59 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WWUS73 KDVN 222002
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT SUN APR 22 2012

...FREEZING TEMPERATURES EXPECTED FOR SEVERAL HOURS LATE TONIGHT...

.CONDITIONS WILL BE FAVORABLE TONIGHT FOR TEMPERATURES AT OR JUST
BELOW FREEZING OVER NORTHWEST ILLINOIS AND OVER PARTS OF EAST
CENTRAL IOWA AND WEST CENTRAL ILLINOIS. SKIES WILL CONTINUE TO
CLEAR THIS EVENING WITH WINDS BECOMING LIGHT OUT OF THE NORTHEAST 
AS HIGH PRESSURE MOVES INTO THE REGION. THE CLEAR SKIES AND LIGHT
WINDS WILL CREATE FAVORABLE CONDITIONS FOR FREEZING TEMPERATURES
AND ALSO SOME PATCHY FROST LATE TONIGHT.

IAZ042-054-066-ILZ001-002-007-009-017-018-230615-
/O.NEW.KDVN.FZ.W.0006.120423T0800Z-120423T1300Z/
DUBUQUE-JACKSON-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
BUREAU-PUTNAM-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
PRINCETON...HENNEPIN
302 PM CDT SUN APR 22 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT MONDAY. 

* TIMING...TEMPERATURES ARE EXPECTED TO DROP TO 32 DEGREES OR
  SLIGHTLY LOWER BY 3 AM AND WILL REMAIN AT OR BELOW FREEZING FOR
  SEVERAL HOURS UNTIL AFTER SUNRISE.

* IMPACTS...THE COLD TEMPERATURES WILL CAUSE DAMAGE TO SENSITIVE 
  OUTDOOR PLANTS THE ARE NOT PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS
FOR PROTECTION.

&&

$$

NICHOLS
3 follow-up statements
212 
WWUS73 KDVN 230147
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CDT SUN APR 22 2012

...FREEZING TEMPERATURES EXPECTED FOR SEVERAL HOURS LATE
TONIGHT...

.CONDITIONS WILL BE FAVORABLE TONIGHT FOR TEMPERATURES AT OR JUST
BELOW FREEZING OVER NORTHWEST ILLINOIS AND OVER PARTS OF EAST
CENTRAL IOWA AND WEST CENTRAL ILLINOIS. CLEAR SKIES AND LIGHT
WINDS WILL CREATE FAVORABLE CONDITIONS FOR FREEZING TEMPERATURES
AND ALSO SOME PATCHY FROST LATE TONIGHT.

IAZ042-054-066-ILZ001-002-007-009-017-018-231200-
/O.CON.KDVN.FZ.W.0006.120423T0800Z-120423T1300Z/
DUBUQUE-JACKSON-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
BUREAU-PUTNAM-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
PRINCETON...HENNEPIN
847 PM CDT SUN APR 22 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
MONDAY...

* TIMING...TEMPERATURES ARE EXPECTED TO DROP TO 32 DEGREES OR 
  SLIGHTLY LOWER BY 3 AM AND WILL REMAIN AT OR BELOW FREEZING 
  FOR SEVERAL HOURS UNTIL AFTER SUNRISE. 

* IMPACTS...THE COLD TEMPERATURES WILL CAUSE DAMAGE TO SENSITIVE 
  OUTDOOR PLANTS THE ARE NOT PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$
038 
WWUS73 KDVN 230859
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 AM CDT MON APR 23 2012

...FREEZING TEMPERATURES EXPECTED FOR A FEW HOURS EARLY THIS
MORNING...

.CONDITIONS WILL BE FAVORABLE THIS MORNING FOR TEMPERATURES NEAR OR
JUST BELOW FREEZING OVER NORTHWEST AND WEST CENTRAL ILLINOIS AND OVER
PARTS OF EAST CENTRAL IOWA. CLEAR SKIES AND LIGHT WINDS WILL CREATE
FAVORABLE CONDITIONS FOR FREEZING TEMPERATURES AND ALSO SOME
PATCHY FROST.

IAZ042-054-066-ILZ001-002-007-009-017-018-231300-
/O.CON.KDVN.FZ.W.0006.000000T0000Z-120423T1300Z/
DUBUQUE-JACKSON-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
BUREAU-PUTNAM-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
PRINCETON...HENNEPIN
359 AM CDT MON APR 23 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TIMING...TEMPERATURES ARE EXPECTED TO DROP NEAR 32 DEGREES OR
  SLIGHTLY LOWER AND REMAIN THERE FOR A FEW HOURS UNTIL AFTER
  SUNRISE.

* IMPACTS...THE COLD TEMPERATURES WILL CAUSE DAMAGE TO UNPROTECTED
  SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING INDOORS FOR
PROTECTION.

&&

$$
599 
WWUS73 KDVN 231206
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT MON APR 23 2012

IAZ042-054-066-ILZ001-002-007-009-017-018-231315-
/O.CAN.KDVN.FZ.W.0006.000000T0000Z-120423T1300Z/
DUBUQUE-JACKSON-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
BUREAU-PUTNAM-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
PRINCETON...HENNEPIN
706 AM CDT MON APR 23 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS CANCELLED THE
FREEZE WARNING. 

TEMPERATURES HAVE NOW RISEN ABOVE FREEZING. THUS...THE FREEZE
WARNING HAS BEEN CANCELLED.

$$

LE

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this freeze warning went out at Apr 22, 2:57 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 22, 2:57 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 PM CDT SUN APR 22 2012

.SYNOPSIS...
DEVELOPING LARGE...MAJOR STORM SYSTEM IN MID ATLANTIC COMBINING
WITH HIGH PRESSURE OVER MINNESOTA TO BRING CLEARING SKIES ON
NORTHEAST WINDS. UPSTREAM ANALYSIS SUPPORTS MOSTLY CLEAR TO CLEAR
SKIES NEXT 24 PLUS HOURS FOR BELOW NORMAL TEMPERATURES WITH
MODERATE NE WINDS MONDAY AS LARGE EASTERN US STORM INTENSIFIES.
ENERGY APPROACHING PACIFIC NORTHWEST WILL ARRIVE LATE TUESDAY AND
WEDNESDAY WITH CHANCE OF LIGHT PRECIPITATION AHEAD OF NEXT
CANADIAN HIGH PRESSURE SYSTEM ARRIVING WEDNESDAY NIGHT.

&&

.SHORT TERM...
TONIGHT...WILL HOIST A FREEZE WARNING FROM 08-13Z (3 TO 8 AM) FOR
NORTHEAST 1/4 OF AREA AS LOWS WITH MOSTLY CLEAR TO CLEAR SKIES TO
SETTLE AROUND 32F FOR SEVERAL HOURS.  PATCHY FROST ALSO ADDED BUT
SHOULD NOT BE WIDESPREAD ATTM WITH WINDS OF 2 TO 5 MPH ENOUGH TO
LIMIT FROST MOST LOCATIONS.  CENTRAL AND SW SECTIONS OF THE AREA
SHOULD HAVE MINS IN THE MIDDLE 30S.

MONDAY...MOSTLY SUNNY WITH A MODERATE AMOUNT OF FAIR WEATHER CUMULUS
CLOUD FORMATION FROM 10 AM TO 5 PM.  NORTHEAST WINDS WITH GOOD
MIXING AND DECENT GRADIENT FROM VERY STRONG EASTERN US STORM TO
INCREASE TO 10 TO 20 MPH WITH SOME GUSTS TO AROUND 25+ MPH IN EAST
AND SOUTHEAST SECTIONS. THIS MIXING WITH APRIL SUNSHINE SHOULD
RESULT IN HIGHS A BIT HIGHER THAN GUIDANCE WITH UPPER 50S FAR NE
PORTIONS TO THE LOWER 60S ELSEWHERE.      NICHOLS

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
THE LONGER RANGE STARTS OUT QUIET BUT IS FILLED WITH UNCERTAINTY.
DEEPLY AMPLIFIED UPPER FLOW OVER THE CENTRAL US WITH THE SURFACE
RIDGE FINALLY SLIDING OFF TO THE EAST LATE TUESDAY.  ANOTHER COLD
FRONT THEN POISED TO APPROACH THE CWFA WEDNESDAY.  MODELS VARY
GREATLY IN THE TIMING OF THE FRONT...WITH THE SREF BRINGING IT
THROUGH MIDDAY WEDNESDAY BUT MOST OTHERS HOLDING OFF UNTIL THE
EVENING.  CONFIDENCE IS LOW IN TIMING OF ANY SMALLER SCALE FEATURES
FROM WEDNESDAY ON... MAINLY DUE TO THE PROGGED EVOLUTION OF THE LONG
WAVE PATTERN.

WILL KEEP CHANCE POPS FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT FOR
THE FORECAST FROPA IN NORTHWEST FLOW...AND HOPE TO NARROW DOWN THE
TIMING OF BEST PRECIP CHANCES IN LATER RUNS.

FRONT IS FOLLOWED BY ANOTHER SHOT OF COLD AIR AS THE POLAR RIDGE
GRAZES THE AREA...AND THURSDAY NIGHT LOOKS LIKE THE COLDEST NIGHT
IN THE LONGER RANGE PORTION OF THE FORECAST WITH MIN TEMPS AGAIN IN
THE 30S ACROSS MUCH OF THE AREA.

THE MODELS ARE REASONABLY CONSISTENT IN DEPICTING AN OVERALL PATTERN
SHIFT TO SOUTHWESTERLY BY DAY 7. HOWEVER...EXPECT THEY ARE TOO FAST
IN THE EVOLUTION AND FRIDAY MAY WELL BE DRY. WILL KEEP LOW POPS FOR
FRIDAY FOR NOW BUT THIS BEARS WATCH.

LOOKING AT THE WEEKEND WILL NEED CHANCE POPS THROUGH THE REMAINDER
OF THE LONG RANGE AS UPPER FLOW CONTINUES TO SHIFT TO SOUTHWESTERLY
WITH A DIGGING TROUGH OVER THE WESTERN US AND THE SLOW-TO-MOVE DEEP
EAST COAST TROUGH HAMPERING THE PROGRESSION OF THE UPPER PATTERN.
NET RESULT WILL BE A WET WEEKEND WITH THE UPPER RIDGE JUST TO OUR
EAST AND LOTS OF ENERGY EJECTING OUT OF THE SW.   DMD

&&

.AVIATION...
CLEAR TO MOSTLY CLEAR CONDITIONS WILL PERSIST ALONG WITH VFR
VISIBILITIES THROUGH AT LEAST 24/06Z. HIGH PRESSURE FROM ONTARIO WILL
CONTINUE TO BRING COOL AIR INTO THE AREA.  LIGHT NE WINDS TONIGHT
WILL INCREASE TO 10 TO 20+ MPH LATE MORNING THROUGH MONDAY AFTERNOON.
SOME SCT-BKN COVERAGE OF FAIR WEATHER CUMULUS CLOUDS WITH BASES 4-6K
AGL EXPECTED FOR SEVERAL HOURS MID DAY MONDAY.     NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING FROM 3 AM TO 8 AM CDT MONDAY FOR CLINTON-DUBUQUE-
     JACKSON.

IL...FREEZE WARNING FROM 3 AM TO 8 AM CDT MONDAY FOR BUREAU-CARROLL-
     JO DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.

MO...NONE.
&&

NICHOLS/DMD
Hazardous weather outlook, Apr 22, 5:00 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SUN APR 22 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT AND AGAIN ON SATURDAY.  IT IS TOO SOON TO DETERMINE
THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Freeze Warnings in Illinois, 2012Freeze Warnings in Iowa, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.